Background: In Australia, there is voluntary reporting of suspected adverse events (AEs) of therapeutic medicines. Some dopamine agonists (DAs) have serious AEs.
Objective: We aimed to explore the pattern of DA AE reporting over two decades. Methods: We analysed AE case line listings obtained from the Australian Committee on the Safety of Medicines (ACSOM) for bromocriptine, cabergoline, pergolide, pramipexole and ropinirole, and related these to drug utilisation data (1992–2012). We noted the AE nature, frequency, onset, novelty, severity and outcome.
Results: The 220 suspected AEs fell into five categories: (i) syncopal/pre-syncopal, (ii) fibrotic, (iii) psychotic, (iv) obsessive-compulsive behaviours (OCB) and (v) increased sleep. There were differential lag times between initial individual drug registration and reporting of suspected AEs, with a lag of at least one year for fibrotic reactions and OCB compared to more contemporaneous reporting of other AEs. Consistent with the published literature, ACSOM data showed that ergot DAs share fibrotic reactions as a class AE, whereas symptomatic hypotensive reactions, psychosis and OCB occurred in both ergot and non-ergot DAs, cabergoline and pramipexole, respectively. Reports of syncopal and pre-syncopal reactions seemed to diminish as ergot-based DA use declined. Levodopa was taken simultaneously with DAs in 87 instances. Of those treated, 92 % were 50 years or older. Parkinson’s disease accounted for 89 % of use (119 reports).
Conclusions: Exploring the temporal relationship between post-marketing AE reporting and utilisation data, as exemplified by DAs, can be a valuable pharmacovigilance tool to encourage targeted adverse event monitoring and reporting.